California, 2004Flash Flood in California, December 28, 2004
December 28, 2004 · NWS VEF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 28, 6:00 AM PST, 5 hours 30 minutes earlier.
Area forecast discussion, Dec 28, 6:00 AM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
600 AM PST TUE DEC 28 2004
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA
COAST WILL BRING RAIN AND SNOW TO THE SOUTHERN GREAT BASIN AND
MOJAVE DESERT TODAY AND WEDNESDAY. A BAND OF HEAVY RAIN AND SNOW
WILL MOVE ACROSS THE AREA TODAY FOLLOWED BY A BRIEF BREAK THIS
EVENING. ANOTHER BAND OF RAIN AND SNOW WILL THEN MOVE QUICKLY ACROSS
THE AREA TONIGHT AND WEDNESDAY.
&&
.SHORT TERM...LARGE AREA OF PRECIPITATION BEGINNING TO SPREAD INTO
CALIFORNIA THIS MORNING...WITH A FEW SHOWERS ALREADY DEVELOPING OVER
SOUTHERN NEVADA. REPORTS FROM THE OWENS VALLEY INDICATED THAT LIGHT
SNOW WAS FALLING AT THE VALLEY FLOOR. BELIEVE THIS WILL CHANGE TO
ALL RAIN BELOW 5000 FEET IN THE NEXT FEW HOURS...SO NO SNOW ADVISORY
WILL BE ISSUED. GFS/ETA CONTINUE TO SHOW TWO MAIN AREAS OF PRECIP
MOVING THROUGH IN ASSOCIATION WITH MASSIVE LOW OFFSHORE. THE FIRST
IS THE ONE ALREADY BEGINNING TO MOVE IN...AND THE SECOND WILL FOLLOW
SEVERAL HOURS BEHIND THIS ONE. IN ANTICIPATION OF THE SECOND
BAND...EXTENDED WSWS OVER INYO COUNTY AND SOUTHERN NEVADA MOUNTAINS
UNTIL WEDNESDAY MORNING. ALSO UPGRADED WINTER STORM WATCH TO A
WARNING FOR MOHAVE COUNTY...AND ISSUED A SNOW ADVISORY FOR LINCOLN
COUNTY TO COVER THE FIRST PRECIP AREA TODAY. DAY SHIFT WILL WANT TO
MONITOR THIS ONE AS IT IS A HIGH END ADVISORY...AND ANOTHER WATCH OR
ADVISORY MAY BE NEEDED FOR THIS AREA TOMORROW. SEE WSW PRODUCT FOR
DETAILS ON WINTER PRODUCTS. GFS/ETA ARE IN GOOD AGREEMENT WITH AREAS
OF PRECIP MERGING OVER NORTHWEST ARIZONA TONIGHT. SINCE THEY WILL
NOT GET A BREAK IN BETWEEN BANDS AND BECAUSE MODEL QPF IS BETWEEN
ONE AND TWO INCHES...ISSUED A FLOOD WATCH IN ANTICIPATION OF
POSSIBLE FLASH FLOODING. SYSTEM LOOKS TO BE AN EFFICIENT PRECIP
PRODUCER FOR THE WHOLE CWA...WITH LARGE SCALE ASCENT PROVIDED BY A
STRONG JET STREAK...AND DEEP LAYER MOISTURE. ALTHOUGH WIDESPREAD
FLASH FLOODING IS NOT EXPECTED OVER OTHER AREAS OF THE CWA...WE
COULD SEE SOME PONDING ON ROADWAYS OR MINOR FLOODING. WILL HANDLE
THESE WITH URBAN AND SMALL STREAM ADVISORIES. SHOWERS SHOULD TAPER
FROM WEST TO EAST WEDNESDAY AFTERNOON AND EVENING...HOWEVER ANOTHER
LARGE SYSTEM MOVING INTO THE PACNW WILL BRING ANOTHER CHANCE FOR
RAIN AND SNOW TO MUCH OF THE AREA ON THURSDAY. ONE OTHER CONCERN FOR
THE SHORT TERM WILL BE THE WINDS. GFS MOS IS MUCH STRONGER ON THE
WINDS TONIGHT AND TOMORROW THAN THE ETA MOS...BUT PREFER SURFACE
PATTERN OF GFS OVER THE ETA. THIS WILL PLACE A STRONG SURFACE
GRADIENT OVER THE SOUTHERN CWA TONIGHT AND TOMORROW...WITH MODEL
850MB WINDS AT 50KTS. KEPT BREEZY TO WINDY MENTION...BUT NOT TOO
CONFIDENT WITH ALL THE PRECIP EXPECTED. IF GFS WERE TO VERIFY...WE
WOULD NEED SOME WIND ADVISORIES.
&&
.LONG TERM...COOL AND UNSETTLED WEATHER TO REMAIN OVER THE CWA
THROUGH THE LONG TERM AS A SERIES OF LOWS/SHORT WAVES EFFECT THE
AREA. ALTHOUGH MODEL DIFFERENCES ARE CONTINUING...ALL MODELS ARE
CONTINUING WITH THIS UNSETTLED PATTERN INTO THE LONG TERM. AS
CURRENT LOW OFF THE SOUTHERN CALIFORNIA COAST SHIFTS EAST...NEXT
SYSTEM TO DROP SOUTH TO OVER THE PACNW BY 12Z FRIDAY. THIS
SYSTEM...PER 00Z GFS TO BRING NEXT ROUND OF PRECIPITATION TO THE
SOUTHERN PORTION OF NEVADA ON FRIDAY. ALTHOUGH TIMING WILL LIKELY
CHANGE SOMEWHAT BY THE END OF THE WEEK...APPEARS THAT FRIDAY WILL BE
FAIRLY WET ACROSS THE SOUTH AND HAVE UPPED POPS ACCORDINGLY...BUT
KEPT ALL AREAS IN CHANCE CATEGORY FOR NOW. CURRENT QPF SHOWS THAT
ANOTHER 8-12 INCHES POSSIBLE FOR THE SOUTHERN MOUNTAINS BY FRIDAY
EVENING AND WILL NEED TO ADDRESS LATER IN THE WEEK IF NO MAJOR
CHANGES TAKE PLACE. WILL HIGHLIGHT IN THE HWO FOR NOW AS HOLIDAY
WEEKEND LIKELY WILL BRING A FEW FOLKS TO TOWN. ATTM SATURDAY APPEARS
TO BE A SEMI-DOWN DAY WITH REGARDS TO PRECIPITATION...AS LOW SHIFTS
EAST...BUT NEXT LOW DROPPING DOWN INTO THE PACNW BY LATE SUNDAY WITH
ANOTHER ROUND OF PRECIPITATION HEADING TOWARDS THE CWA SUNDAY NIGHT
AND MONDAY...THUS KEEPING MENTION OF PRECIPITATION ALL ZONES INTO
THE FIRST OF NEXT WEEK. ALTHOUGH TEMPS TO FLUCTUATE SOMEWHAT WITH
PRECIPITATION AND AT LEAST PARTLY CLOUDY CONDITIONS MUCH OF THE TIME
WILL FOLLOW GUIDANCE FOR THE MOST PART AND KEEP OVERNIGHT LOWS A
LITTLE ABOVE NORMAL WITH DAYTIME HIGHS LIKELY 3-5 DEGREES BELOW
NORMAL THROUGH THE PERIOD. &&
.AVIATION...RAIN MOVING ONTO THE SOUTHERN CALIFORNIA COAST WILL
SHIFT EAST DURING THE DAY WITH INCREASING CHANCE OF RAIN OVER KLAS
AFTER ABOUT 18Z. RAIN TO OCCASIONALLY LOWER CEILINGS...BKN-OVC030
WITH VSBY LOWERING TO NEAR 3SM. MAIN BAND OF RAIN TO MOVE THROUGH
THE AREA AFTER 06Z WEDNESDAY. HOWEVER ANOTHER BAND OF MOISTURE TO
CROSS THE VALLEY AFTER 12Z WEDNESDAY ONCE AGAIN LOWERING CIGS AND
VSBYS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING TODAY AND TONIGHT ABOVE 5500 FEET FOR
ZONES 18 AND 19. SNOW ADVISORY ABOVE 6000 FOR TODAY AND ZONE
15.
.AZ...WINTER STORM WARNING ABOVE 6000 FEET TONIGHT ZONES 1 AND 3.
FLASH FLOOD WATCH ZONES 1 AND 3 FOR TONIGHT.
.CA...WINTER STORM WARNING TODAY THROUGH WEDNESDAY NIGHT ABOVE 5000
FEET ZONE 26 AND 27.
&&
DAVIS/JENSENHazardous weather outlook, Dec 28, 9:50 AM PST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PST TUE DEC 28 2004
AZZ001>003-036-CAZ026>029-NVZ014>022-291500-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
950 AM PST TUE DEC 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.
.DAY ONE...TODAY
A STRONG PACIFIC STORM OFF THE CALIFORNIA COAST WILL SPREAD A LARGE
AREA OF RAIN AND SNOW ACROSS THE AREA TODAY. SNOW...HEAVY AT TIMES
WILL OCCUR OVER THE MOUNTAINS OF INYO COUNTY AND SOUTHERN NEVADA
TODAY AND CONTINUE INTO WEDNESDAY MORNING. FOR MOHAVE COUNTY...HEAVY
SNOW IS EXPECTED ABOVE 6000 FEET...WHILE THE LOWER LOCATIONS WILL
SEE THE THREAT FOR FLASH FLOODING TONIGHT AND INTO TOMORROW.
MODERATE AMOUNTS OF SNOWFALL ARE ALSO EXPECTED OVER LINCOLN COUNTY
TODAY. SEE WSW AND FFA PRODUCTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE MAIN STORM SYSTEM WILL MOVE OUT ON WEDNESDAY...ENDING THE
IMMEDIATE THREAT FOR FLASH FLOODING AND HEAVY SNOW BY AFTERNOON.
HOWEVER... UNSETTLED AND WET WEATHER WILL CONTINUE INTO MONDAY. SNOW
MAY AGAIN BECOME HEAVY OVER THE HIGHER ELEVATIONS THURSDAY NIGHT AND
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS...INCLUDING SNOW
AMOUNTS...ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, San Bernardino
- When
- December 28, 11:30 AM PST to 12:30 PM PST
- Where
- San Bernardino County, Joshua Tree
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A park ranger in Joshua Tree National Park reported that all low water crossings have at least one foot of water running through. Several roads are closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arizona, December 28 to 30, 2004$200,000 · 9 events
- Damaging Wind in California, December 28, 2004$30,000 · 1 event
- High Wind in California, December 28, 2004$15,000 · 53 kt wind · 1 event
- Flash Flood in California, December 28, 2004$15,000 · 1 event
- Heavy Snow in Utah, December 28 to 31, 20046 events
- Heavy Snow in Washington, December 28 to 29, 20044 events
- Heavy Rain in California, December 28 to 31, 20043 events
- Heavy Snow in Nevada, December 28 to 29, 20042 events
- Winter Storm in Utah, December 28 to 30, 20042 events
- Heavy Snow in Colorado, December 28 to 30, 20042 events
- Winter Weather in Colorado, December 28 to 30, 20042 events
- Blizzard in Alaska, December 28 to 30, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432046.